Winter Storm, Coastal Hancock
- When
- January 17, 11:00 AM EST to 1:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Intensifying low pressure tracking east of the Gulf of Maine brought 5 to 10 inches of snow and gusty winds. produced considerable blowing and drifting snow along with near blizzard conditions at times.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Intensifying low pressure tracking east of the Gulf of Maine brought 5 to 10 inches of snow and gusty winds. Sustained winds of 20 to 30 mph...with occasional gusts of 40 to 45 mph...produced considerable blowing and drifting snow along with near blizzard conditions at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 17, 2:40 AM EST, 8 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
240 AM EST MON JAN 17 2005
.SYNOPSIS...LOW PRESSURE WILL TRACK NORTHEAST PASSING JUST SOUTH OF
NOVA SCOTIA THIS MORNING AND ON INTO THE MARITIMES BY TONIGHT. COLD
CANADIAN HIGH PRESSURE WILL BEGIN BUILDING OVER THE AREA TONIGHT AND
REMAIN THROUGH TUESDAY NIGHT. LOW PRESSURE WILL APPROACH FROM THE
GREAT LAKES LATE WEDNESDAY AND CROSS THE REGION WEDNESDAY NIGHT INTO
THURSDAY.
&&
.SHORT TERM (TODAY THROUGH TUESDAY)...
NO MAJOR CHANGES TO THE CURRENT FCST DATABASE WARRANTED THIS AM...
CURRENT SAT PIX/RADAR AND SFC OBS ALL SHOW THINGS PROGRESSING AS
ANTICIPATED. LOW PRES WELL S OF THE AREA STILL PROGGED BY THE 00Z
MODELS SUITE TO TRACK FAIRLY RAPIDLY NE PASSING JUST S OF NS ERLY
TODAY THEN ON INTO THE MARITIMES LATE TODAY AND TNGT... SFC
OBS/RADAR PIX SHOW BEST PRECIP OCCURRING OVER FAR SRN AND SERN AREAS
AS XPCTD. NOT MUCH IN THE WAY OF SNOWFALL RPTS YET BUT A FEW CALLS
TO LOCAL LAW ENFORCEMENT AGENCIES ACROSS THE REGION REVEALS NO
SURPRISES... THINGS SHOULD WIND DOWN FROM SW-NE LATER THIS AM INTO
THE AFTN AND PER CURRENT TRENDS...SEE NO REASON TO DEVIATE FROM
CURRENT HEADLINES OR TIMING. SO ONLY SOME VERY MINOR TWEAKS TO
TEMPS AND POPS NEEDED ATTM.
FOR TNGT THRU TUE...VERY COLD CANADIAN HIGH PRES BEGINS TO BUILD
OVER THE REGION. SUBZERO TEMPS ON TAP FOR MUCH OF THE FA FOR TNGT
AND W/ WNDS XPCTD TO REMAIN IN THE 10-20 MPH RANGE...WILL PROBABLY
NEED WND CHILL ADV FOR AT LEAST THE NRN ZONES FOR LATER TNGT. DAY
SHIFT CAN ADDRESS THIS LATER TODAY...
&&
.LONG TERM (TUESDAY NIGHT THROUGH WEDNESDAY NIGHT)...HAVE BASED
THIS PORTION OF THE FORECAST ON 00Z GFS. HIGH PRESSURE WILL MOVE TO
THE EAST OF NEW ENGLAND BY EARLY WEDNESDAY. LOW PRESSURE IS EXPECTED
TO APPROACH FROM THE WEST WEDNESDAY NIGHT AS IT MOVES ACROSS
SOUTHERN CANADA. THIS SYSTEM IS EXPECTED TO PRODUCE OVER RUNNING
SNOW WEDNESDAY NIGHT.
HAVE INITIALIZED WIND GRIDS WITH LATEST GFS WITH SOME MANUAL
MODIFICATIONS TO NIGHT PERIODS. HAVE MADE A FEW MINOR CHANGES TO SKY
GRIDS. OTHER WISE ALL OTHER GRIDS LOOK GOOD FROM PREVIOUS FORECAST
AND HAVE NOT MADE ANY ADDITIONAL CHANGES.
&&
.AVIATION...
IFR CONDS IN SNOW AND BLSN FOR OUR TAF SITES FOR TODAY W/ LOWEST
CONDS XPCTD AT KBGR AND KHUL... CONDS IMPROVE FROM THE SW-NE LATER
TODAY AND TNGT AS SYSTEM PULLS AWAY FROM THE AREA.
&&
.MARINE...
CURRENT BUOY RPTS SHOW GLW CONDS OCCURRING W/ SEAS UP AROUND 9-10
FT...JUST A BIT ABOVE WNAWAVE GUIDANCE... WILL CONT GLW W/ CONDS
IMPROVING TO STRONG SCA LATER TODAY INTO TNGT...
LONG TERM: HAVE INITIALIZED WIND GRIDS WITH GFS80 THEN MODIFIED
SPEEDS BASED ON 00Z GFS/MOS. FOR WAVE GRIDS HAVE USED WNA WAVE
WATCH. ONLY MODIFICATIONS TO WAVE MODEL WAS TO KEEP MINIMUM SEAS AT
2 FT LATE TUESDAY INTO WEDNESDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ016-MEZ017-MEZ029-MEZ030-MEZ032
UNTIL NOON TODAY.
...WINTER WEATHER ADVISORY FOR MEZ006-MEZ011-MEZ015 UNTIL
NOON TODAY.
MARINE...GLW.
&&
SHORT TERM/MARINE...KHW
LONG TERM/MARINE...MIGNONE
AVIATION...NORTON/KHWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 521 AM EST MON JAN 17 2005 MEZ001>006-010-011-015>017-029>032-181100- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH... DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE... EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT... OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS... SAINT PAMPHILE...VAN BUREN AND VANCEBORO 521 AM EST MON JAN 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... A STORM SYSTEM PASSING SOUTH AND EAST OF THE AREA TODAY WILL BRING SNOW WITH AREAS OF BLOWING AND DRIFTING SNOW TO MUCH OF DOWNEAST AND EAST CENTRAL MAINE INTO THIS MORNING. SEE THE PRODUCT PWMWSWCAR FOR ADDITIONAL INFORMATION. IN ADDITION...A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS INTO EARLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... ANOTHER STORM SYSTEM APPROACHING FROM THE GREAT LAKES ON WEDNESDAY MAY BRING SOME LIGHT TO MODERATE ACCUMULATIONS OF SNOW TO THE AREA WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KHW
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434943, 5434944.